Wyoming, 2009

Hail in Wyoming, July 22, 2009

July 22, 2009 · NWS CYS · 2 events in 1 county or zone

A couple of storms produced some hail near Cheyenne, WY.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
2

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS CYS wrote it up.

A couple of storms produced some hail near Cheyenne, WY.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before the first event at Jul 22, 1:08 PM MST, 3 hours 12 minutes earlier.

Area forecast discussion, Jul 22, 1:08 PM MST, 3 hours 12 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE CHEYENNE WY
208 PM MDT WED JUL 22 2009

.SHORT TERM...TONIGHT THROUGH FRIDAY.
ROUGHLY 8 TO 10F DEGREES WARMER ACROSS THE CWA COMPARED TO
YESTERDAY DURING AT 1 PM MDT. DAYTIME HEATING WILL DEFINITELY HELP
WITH AFTERNOON CONVECTION THAT IS JUST NOW STARTING TO DEVELOP
OVER THE HIGHER TERRAIN. STORMS SHOULD CONTINUE TO DEVELOP THROUGH
THE AFTERNOON AND MOVE SOUTHEAST AT 10 TO 15 MPH. CERTAINLY DO NOT
ANTICIPATE ANY TYPE OF FLASH FLOODING GIVEN THE MOVEMENT OF THE
STORMS AND THE DRY LOW LEVELS. CURRENT SURFACE RELATIVE HUMIDITY
VALUES RANGING FROM 15 TO 25 PERCENT ACROSS THE CWA. STORMS
DEVELOPING WILL BE ELEVATED AND FOR AREAS WEST OF INTERSTATE 25
HAVE KEPT THE INHERITED DRY THUNDERSTORM WORDING THROUGH THE
AFTERNOON AND EVENING. THE NAM IS A BIT MORE AGGRESSIVE THAN THE
GFS IN DEVELOPING PRECIPITATION FOR AREAS EAST OF INTERSTATE 25
WITH THE STORMS THAT DEVELOP. HOWEVER...BOTH MODELS ARE IN GOOD
AGREEMENT WITH THE AMOUNT OF MID LEVEL MOISTURE TO HELP WITH
CONVECTION. CAPE VALUES FROM THE LAPS ARE BEST ACROSS THE SOUTHERN
NEBRASKA PANHANDLE AND NORTHEAST COLORADO...WITH THE RUC
FORECASTING BETTER CAPE DEVELOPING ACROSS THE ENTIRE NEBRASKA
PANHANDLE THIS EVENING. FROM THE NAM BUFR SOUNDINGS THE SEVERE
POTENTIAL ACROSS THE SOUTHERN PANHANDLE APPEARS TO BE MAINLY
DAMAGING WINDS AND HAIL. THUS HAVE MENTIONED THIS IN THE SOUTHERN
NEBRASKA COUNTIES THIS EVENING.

BOTH GFS AND NAM IN SIMILAR AGREEMENT WITH THE LIMITED
THUNDERSTORM ACTIVITY FOR THURSDAY AFTERNOON AND EVENING AS THE
MID LEVEL MOISTURE DIMINISHES OVER THE AREA AND IS PUSHED
SOUTHWARD INTO COLORADO. HAVE KEPT A SLIGHT CHANCE OF
THUNDERSTORMS MAINLY IN THE NEBRASKA PANHANDLE...PARTICULARLY THE
SOUTHERN PORTIONS WHERE THE BETTER MOISTURE WILL RESIDE.

BY FRIDAY THE UPPER LEVEL RIDGE SHIFTS EASTWARD OVER WYOMING. MOS
GUIDANCE TEMPERATURES INDICATE WARMING. HOWEVER...HESITANT
BECAUSE THE PAST 7 DAY AND 15 DAY AVERAGES HAVE INDICATED THAT
TEMPERATURES HAVE BEEN FAR TOO WARM. THUS I HAVE MADE A BLEND OF
THE BIAS CORRECTED MOS GUIDANCE...BUT INCREASED THEM A COUPLE
DEGREES TO ACCOUNT FOR THE RIDGE OVERHEAD. BIT TRICKY BECAUSE A
MUCH STRONGER SHORTWAVE WILL START TO FLATTEN THE UPPER LEVEL
RIDGE BY FRIDAY AFTERNOON. THE GFS APPEARS TO BE SLIGHTLY FASTER
THAN THE NAM BRINGING THE SHORTWAVE ACROSS WYOMING...ONE REASON
WHY THE NAM GUIDANCE IS WARMER THAN THE GFS. OF COURSE THEN THE
GFS BRINGS IN THE MOISTURE FASTER THAN THE NAM TOO. FOR NOW HAVE
MENTIONED SLIGHT CHANCE OF THUNDERSTORMS ACROSS THE CWA.

.LONG TERM...FRIDAY NIGHT THROUGH WEDNESDAY.
MAJOR CHANGE IN SYNOPTIC PATTERN IN STORE FOR THE LONG TERM
PERIOD. UPPER RIDGE OVER THE ROCKIES WILL FLATTEN AND BE
DISPLACED WEST OVER THE WEEKEND...AS AN UPPER TROUGH TAKES OVER
FOR MONDAY THROUGH WEDNESDAY...WHICH WILL EXTEND FROM A LOW OVER
THE EASTERN PROVINCES OF CANADA BACK SOUTHWEST TO THE ROCKIES.

THIS CHANGE IN PATTERN WILL PRODUCE A MORE ACTIVE WEATHER PATTERN
WITH MUCH COOLER TEMPERATURES AND INCREASING CHANCES OF
PRECIPITATION.

THE FIRST COLD FRONT WILL PUSH THROUGH FRIDAY NIGHT WITH SURFACE
HIGH PRESSURE TAKING OVER...BUT THE FRONT WILL REMAIN HUNG UP OVER
THE LARAMIE MOUNTAINS AND WILL BE THE FOCUS FOR CONTINUED
PRECIPITATION CHANCES THROUGH THE WEEKEND...COMBINED WITH UPSLOPE
FLOW ASSOCIATED WITH THE AFOREMENTIONED SURFACE HIGH PRESSURE
BEHIND THE FRONT.

A SECOND MORE VIGOROUS COLD FRONT WILL MOVE SOUTH ON MONDAY.
BELOW NORMAL TEMPERATURES ARE EXPECTED BEHIND THE FRONT MONDAY
THROUGH WEDNESDAY...A SURFACE HIGH PRESSURE CREATES PERIODS OF
PRECIPITATION ASSOCIATED WITH UPSLOPE FLOW AND THE COLD FRONT UP
AGAINST THE LARAMIE MOUNTAINS.

&&

.AVIATION...
MVFR AND LOCALIZED IFR CONDITIONS WILL BE POSSIBLE BENEATH ANY
SHOWER AND THUNDERSTORM ACTIVITY DURING THE AFTERNOON AND
EVENING...MAINLY ACROSS THE SOUTHERN NEBRASKA PANHANDLE. GUSTY
WINDS WILL ALSO BE POSSIBLE WITH THE THUNDERSTORM ACTIVITY...ALONG
WITH THE POTENTIAL FOR LARGE HAIL THE SOUTHERN NEBRASKA PANHANDLE
THIS AFTERNOON AND EARLY EVENING. OTHERWISE VFR CONDITIONS WILL
PREVAIL.

&&

.FIRE WEATHER.
LOWER LEVELS OF THE ATMOSPHERE RATHER DRY WITH RELATIVE HUMIDITY
VALUES OF 12 TO 20 PERCENT FOR AREAS WEST OF INTERSTATE 25. ANY
THUNDERSTORMS DEVELOPMENT IN THIS AREA WILL CERTAINLY EXPECT TO BE
DRY. HIGH TEMPERATURES TODAY HAVE WARMED BY NEARLY 8 TO 10F
DEGREES COMPARED TO YESTERDAY. EXPECT SIMILAR IF NOT SLIGHTLY
WARMER CONDITIONS FOR THURSDAY AS THE UPPER LEVEL RIDGE SHIFTS
EAST. EXPECT LIMITED THUNDERSTORM ACTIVITY FOR THURSDAY AFTERNOON
AND EVENING AS THE MID LEVEL MOISTURE GETS PUSHED SOUTHWARD ALONG
WITH THE BETTER INSTABILITY. THERE IS STILL A SLIGHT CHANCE FOR
THUNDERSTORMS ALONG FAR EASTERN PORTIONS OF THE NEBRASKA
PANHANDLE. FRIDAY WILL BE SIMILAR IF NOT A COUPLE DEGREES
WARMER...BUT THE UPPER LEVEL RIDGE WILL GET FLATTENED DUE TO A
DISTURBANCE MOVING ACROSS WYOMING. THERE ARE SOME SLIGHT TIMING
DIFFERENCE BETWEEN THE MODELS. IN EITHER CASE...EXPECT INCREASE
MID AND LOW LEVEL MOISTURE AND THUNDERSTORM POTENTIAL.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...NONE.
NE...NONE.

&&

SHORT TERM/AVIATION...MG
LONG TERM....EISE
Hazardous weather outlook, Jul 22, 9:33 AM MST, 6 hours 47 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE CHEYENNE WY
1033 AM MDT WED JUL 22 2009

NEZ001>003-WYZ059>070-231645-
SIOUX-DAWES-BOX BUTTE-CONVERSE-NIOBRARA-SOUTHWEST CARBON-
NORTH CARBON-SNOWY RANGE-NORTH LARAMIE RANGE-LARAMIE VALLEY-
LARAMIE RANGE-PLATTE-GOSHEN-CHEYENNE FOOTHILLS-PINE BLUFFS-
1033 AM MDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE AND SOUTHEAST WYOMING.

.DAY ONE...TODAY AND TONIGHT

ISOLATED THUNDERSTORMS WILL OCCUR ACROSS THE AREA THIS AFTERNOON
AND EVENING. SMALL HAIL AND WIND GUSTS UP TO 50 MPH WILL BE
POSSIBLE WITH THE STRONGER STORMS.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE AREA
EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

NEZ019>021-054-055-231645-
SCOTTS BLUFF-BANNER-MORRILL-KIMBALL-CHEYENNE-
1033 AM MDT WED JUL 22 2009

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE WESTERN NEBRASKA
PANHANDLE.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS WILL DEVELOP THIS AFTERNOON AND CONTINUE
INTO THE EARLY EVENING. SOME OF THE STORMS MAY BE SEVERE WITH
MAINLY DAMAGING WIND GUSTS OVER 60 MPH AND QUARTER SIZE HAIL.

.DAYS TWO THROUGH SEVEN...THURSDAY THROUGH TUESDAY

THERE IS A SLIGHT CHANCE OF LATE DAY THUNDERSTORMS ACROSS THE
AREA EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION WILL NOT BE NEEDED TODAY AND TONIGHT.

&&

THIS PRODUCT...ALONG WITH OTHER WEATHER...HYDROLOGIC...AND
CLIMATE INFORMATION IS AVAILABLE ON THE WEB AT...
HTTP://WEATHER.GOV/CHEYENNE

In the hours before

Special weather statement, Jul 22, 2:19 PM MST, 2 hours 1 minute before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
319 PM MDT WED JUL 22 2009

WYZ064-066-067-222215-
LARAMIE RANGE-NORTH LARAMIE RANGE-PLATTE-
319 PM MDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR EASTERN ALBANY AND SOUTHWESTERN
PLATTE COUNTIES UNTIL 415 PM MDT...

AT 317 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 18 MILES SOUTHEAST OF GARRETT...OR 21 MILES WEST
OF WHEATLAND...MOVING SOUTH AT 15 MPH.

HEAVY RAIN AND HAIL UP TO PENNY SIZE IS EXPECTED WITH THIS STORM.

RE
Special weather statement, Jul 22, 3:03 PM MST, 1 hour 17 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
403 PM MDT WED JUL 22 2009

WYZ066-067-069-222300-
CHEYENNE FOOTHILLS-LARAMIE RANGE-PLATTE-
403 PM MDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR NORTHWESTERN LARAMIE AND EXTREME
SOUTHWESTERN PLATTE COUNTIES UNTIL 500 PM MDT...

AT 401 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 8 MILES NORTH OF LAMBERT...OR 25 MILES SOUTHWEST
OF WHEATLAND...MOVING SOUTH AT 20 MPH.

HEAVY RAIN...PENNY SIZE HAIL...AND WINDS NEAR 50 MPH ARE POSSIBLE
WITH THIS STORM.

RE
Special weather statement, Jul 22, 4:11 PM MST, 9 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE CHEYENNE WY
511 PM MDT WED JUL 22 2009

WYZ069-070-230015-
CHEYENNE FOOTHILLS-PINE BLUFFS-
511 PM MDT WED JUL 22 2009

...SIGNIFICANT WEATHER ADVISORY FOR CENTRAL LARAMIE COUNTY UNTIL 615
PM MDT...

AT 507 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING A
STRONG THUNDERSTORM 6 MILES SOUTH OF WHITAKER...OR 13 MILES NORTH OF
CHEYENNE...MOVING SOUTHEAST AT 20 MPH.  THIS STORM SHOULD PASS CLOSE
TO CHEYENNE AROUND 545 PM...ESPECIALLY THE EAST SIDE OF TOWN.

SMALL HAIL AND WINDS NEAR 50 MPH ARE POSSIBLE WITH THIS STORM.

THIS INCLUDES INTERSTATE 80 IN WYOMING BETWEEN MILE MARKERS 362 AND
377.

THIS INCLUDES INTERSTATE 25 IN WYOMING BETWEEN MILE MARKERS 12 AND
26.

RE
Local storm report, Jul 22, 4:12 PM MST, 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE CHEYENNE WY
512 PM MDT WED JUL 22 2009

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0511 PM     HAIL             12 N CHEYENNE           41.32N 104.79W
07/22/2009  E0.50 INCH       LARAMIE            WY   TRAINED SPOTTER

&&

LUNDQUIST

The radar

The Cheyenne radar (KCYS), 12 km away, was scanning. The volume nearest the first event began at 23:18 UTC.

Open the radar archive at this moment

Event by event

2 hail. Local standard time, as filed.

Hail, Laramie

When
July 22, 4:20 PM MST
Where
Laramie County, 9 mi NNE of Cheyenne
Measured
0.88 in hail
Reported by
NWS Employee
Coordinates
41.250, -104.754

Hail, Laramie

When
July 22, 5:03 PM MST
Where
Laramie County, 9 mi SSW of Cheyenne
Measured
0.88 in hail
Reported by
Public
Coordinates
41.010, -104.886

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Wyoming in 2009Every state in 2009This day in weather historyWarnings in Wyoming, July 2009

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 173811, 173813.